Nevada, 2012

Damaging Wind in Nevada, August 5, 2012

August 5, 2012 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 59 mph at the Morey Creek RAWS and downed trees in Paradise Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 59 mph at the Morey Creek RAWS and downed trees in Paradise Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 5, 2:21 PM PST, 15 minutes earlier.

Area forecast discussion, Aug 5, 2:21 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT SUN AUG 5 2012

.SYNOPSIS...DRIER AIR MOVING INTO NORTHERN AND CENTRAL NEVADA WILL
LIMIT THUNDERSTORMS TO THE EASTERN THIRD OF NEVADA ON MONDAY WITH
ISOLATED COVERAGE. MONSOON MOISTURE WILL BRING A THREAT OF
THUNDERSTORM TO EASTERN NEVADA TUESDAY INTO NEXT WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. SHORT WAVE MOVING NORTHWARD
ACROSS WESTERN NV THIS AFTERNOON COMBINED WITH MONSOON MOISTURE
HAS KICKED OFF SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA
WITH THE MOST ACTIVITY ACROSS HUMBOLDT AND LANDER COUNTIES AND THE
WESTERN PORTION OF NORTHERN NYE COUNTY. DRIER AIR/SUBSIDENCE
BEHIND THE SHORT WAVE BEGINNING TO SUPPRESS THUNDERSTORM ACTIVITY
ACROSS NORTHERN NYE AND WHITE PINE COUNTIES. THIS DRIER AIR WILL
CONTINUE TO SPREAD NORTHWARD WITH THUNDERSTORM COVERAGE BECOMING
ISOLATED ACROSS THE NORTH LATER THIS EVENING. RESIDUAL MOISTURE
ACROSS EASTERN NV ON MONDAY WILL PRODUCE ISOLATED THUNDERSTORMS
MAINLY OVER EASTERN ELKO AND WHITE PINE COUNTIES. ADDITIONAL
MONSOON MOISTURE WILL BRING ISOLATED THUNDERSTORMS TO ALL OF
CENTRAL NEVADA ON TUESDAY WITH ISOLATED THUNDERSTORMS CONTINUING
ACROSS EASTERN ELKO COUNTY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. NOT MUCH CHANGE TO THE
LONG TERM FORECAST AS MODELS CONTINUE TO DEPICT NEARLY STATIONARY
HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION BRINGING
MODERATE AMOUNTS OF MOISTURE AND INSTABILITY TO CENTRAL AND EASTERN
NEVADA EACH AFTERNOON NEXT WEEK. THE RESULT OF WHICH WILL BE
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY. DRIER AND MORE STABLE
AIR IS EXPECTED ACROSS WESTERN AND CENTRAL HUMBOLDT COUNTY WHERE FEW
IF ANY THUNDERSTORMS WILL DEVELOP. STILL EXPECTING TEMPERATURES TO
BE 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE PERIOD...WITH HIGHS
ACROSS NORTHERN NEVADA IN THE UPPER 90S AND IN THE LOW TO MID 90S
ACROSS CENTRAL NEVADA.
&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED
OVER MOST OF NORTHERN AND CENTRAL NEVADA THROUGH THIS EVENING. MAIN
TERMINAL IMPACTS WILL BE REALIZED AT KWMC...KEKO...AND KELY. SKIES
SCATTER OR CLEAR LATER THIS EVENING.
&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS
WESTERN NV COMBINED WITH MONSOON MOISTURE KICKED OFF SCATTERED
THUNDERSTORM ACROSS THE FIRE DISTRICT THIS AFTERNOON. DRIER AIR
MOVING INTO THE FIRE DISTRICT FROM THE SOUTH WILL CAUSE A DECREASE
IN THUNDERSTORM COVERAGE THIS EVENING. RESIDUAL MOISTURE ACROSS
EASTERN ELKO AND WHITE PINE COUNTIES ON MONDAY WILL PRODUCE
ISOLATED DRY THUNDERSTORMS BUT COVERAGE WILL BE LESS THAN 10 PCT.
MONSOON MOISTURE WILL BRING ISOLATED THUNDERSTORMS TO CENTRAL AND
EASTERN NV TUESDAY THROUGH NEXT WEEKEND.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE
PINE COUNTY.

&&

91/96/96/91
Hazardous weather outlook, Aug 5, 2:07 PM PST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
307 PM PDT SUN AUG 5 2012

NVZ030-031-033>041-060600-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
307 PM PDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. MOST OF THESE STORMS WILL PRODUCE LITTLE IN THE WAY OF
RAINFALL. THEREFORE A RED FLAG WARNING FOR DRY LIGHTNING CONTINUES
UNTIL 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 5, 12:49 PM PST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT SUN AUG 5 2012

NVZ030-052115-
HUMBOLDT COUNTY NV-
149 PM PDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
215 PM PDT...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF WINNEMUCCA...MOVING NORTHWEST
AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
MODERATE TO HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA...AND AREAS OF INTERSTATE 80 WITHIN 10 MILES BOTH EAST
AND WEST OF THE CITY OF WINNEMUCCA.

&&

LAT...LON 4068 11744 4067 11763 4069 11765 4084 11766
      4085 11785 4110 11806 4121 11760
TIME...MOT...LOC 2047Z 155DEG 36KT 4080 11767

ROOD
Special weather statement, Aug 5, 1:46 PM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT SUN AUG 5 2012

NVZ037-052215-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
246 PM PDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER COUNTY UNTIL 315
PM PDT...

AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF GILLMAN SPRINGS...MOVING
NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN LANDER COUNTY...JUST WET OF HICKISON SUMMIT
  THE INTERSECTION OF US HIGHWAY 50...AND STATE ROUTES 305 AND 376

&&

LAT...LON 3954 11709 3956 11675 3936 11684 3934 11700
TIME...MOT...LOC 2146Z 175DEG 22KT 3939 11691
Special weather statement, Aug 5, 1:48 PM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
248 PM PDT SUN AUG 5 2012

NVZ037-052215-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
248 PM PDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND EXTREME
WESTERN EUREKA COUNTIES UNTIL 315 PM PDT...

AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRASS VALLEY...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  ABOUT 5 MILES WEST OF GRASS VALLEY

&&

LAT...LON 4008 11682 4009 11655 3987 11660 3985 11672
TIME...MOT...LOC 2148Z 175DEG 22KT 3993 11667
Special weather statement, Aug 5, 1:52 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
252 PM PDT SUN AUG 5 2012

NVZ030-036-052215-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
252 PM PDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 315 PM PDT...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BATTLE MOUNTAIN...MOVING NORTH
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. THESE LIGHTNING STRIKES COULD CREATE
NEW FIRE STARTS.

* LOCATIONS IMPACTED INCLUDE...
   STATE ROUTE 305 TEN MILES SOUTH OF AND INCLUDING BATTLE
MOUNTAIN

&&

LAT...LON 4071 11719 4072 11679 4044 11683 4043 11702
TIME...MOT...LOC 2151Z 175DEG 22KT 4053 11695
Special weather statement, Aug 5, 1:53 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
253 PM PDT SUN AUG 5 2012

NVZ030-052230-
HUMBOLDT COUNTY NV-
253 PM PDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 330
PM PDT...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OROVADA...MOVING NORTH AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. THE MULITPLE LIGHTNING STRIKES COULD
CREATE NEW FIRE STARTS.

* LOCATIONS IMPACTED INCLUDE...
  ABOUT 6 MILES SOUTHWEST OF OROVADA...

&&

LAT...LON 4168 11816 4171 11781 4144 11789 4144 11803
TIME...MOT...LOC 2153Z 175DEG 22KT 4153 11797

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humboldt

When
August 5, 2:36 PM PST to 2:37 PM PST
Where
Humboldt County, 12.23 mi SE of Orovada to 15.02 mi ESE of Orovada
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.454, -117.622

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390558.